Newer Contraceptive Pills Could Raise Clot Risk

African American Black woman sad serious using a laptop in her living room(BlackDoctor.org) — U.S. health officials issued a cautionary note Monday about an increased risk of blood clots in women taking newer forms of birth control pills, such as Yaz or Yasmin.

Although stopping short of a definitive statement, the U.S. Food and Drug Administration (FDA) did say it “remains concerned” about a potentially higher risk of blood clots in women taking the “fourth generation” pills containing drospirenone, a new type of synthetic progestin.

These new pills — marketed as Yaz or Yasmin, among other brand names, in North America — are popular, although the risk of blood clots, also known as venous thromboembolism (VTE), has been noted before.

VTEs are clots that typically originate in the legs and can travel to the lungs. They are best known as so-called “economy class syndrome” because of cases occurring during long-haul flights, although experts warn that they can happen at any time. Symptoms include leg pain, chest pain or sudden shortness of breath.

Preliminary results of an FDA-funded study show a 50 percent increased risk of VTEs in women taking drospirenone-containing pills versus other hormonal contraceptives.